Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Burning sensation in mid back after eating spicy food. Diagnosed with hiatus herina. Second opinion?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
Hello Doctor,
I have this problem from past 3 years
I used to feel burning pain in the mid back (region where esophagus ends and stomach starts) while gulping down food especially hot/spicy or if remain empty stomach for long period.
I would also have Flatulence as the day progresses especially after evening time.
Then I visited two gastroenterologists in two well known hospitals 2 years back. I was made to go through a lot of tests including oral endoscopy and sigmoidoscopy.
In one case they diagnosed that there is a slight hiatus hernia and in other hospital they found everything was normal.
One doctor prescribed Pentocid HP first which made my life living hell because of its side effects. Later I was given proton pump inhibitors like omeprazole, pantoprazole and esomeprazole.
Later one of the other doctors suggested that this hernia is a bodily defect and not a disease and surgery is the only option to eradicate this problem completely. As the surgery itself has its own side effects, I was asked to continue taking esomeprazole- 20 mg (Nexpro-20) for prolonged period .
Present condition:
I am continuing taking Nexpro- 20 tablets but not daily. I take it once in 2 or 3 days because I do not feel pain for 1 or 2 days after taking this tablet. This is the strange part as the pain occurs irregularly.
Will have Flatulence after evening.
Apart from this I do not have any other problems with health.
My Lifestyle:
I maintain a healthy life style.
Will go to gym daily for 1.5 hr. I am a fitness fanatic. As I do intensive workouts, I will take whey protein 2 to 3 scoops daily which will amount to around 75 grams of protein. Started taking whey protein from 1.5 years.
Will have 3 meals and 2 snacks per day with a gap of 3 hours and will try to eat at the same timings every day. Will make sure that I eat good amount of vegetables/fruits and less oil content foods and will never prefer junk food. I will try to have foods moderate in carbohydrates, XXXXXXX in proteins and low in fat.
Will have non vegetarian(only chicken) foods which are little XXXXXXX in oil content on weekend afternoons.
Will sleep for 7 to 7.5 hours.

Please let me know your analysis.

Thanks and regards,
Posted Sat, 16 Feb 2013 in Digestion and Bowels
Answered by Dr. Charles S Narasi 6 hours later
You are a very young man and I am sure the problems
you are experiencing is interfering with your life style.
I want to comment on the hiatus hernia. A person can
have a hernia of this kind and not have any symptoms.
If the hernia is large , that could cause problems. The
main reason for heartburn symptoms is the reflux of acid
into the esophagus due to low sphicnter pressure at the
junction of the stomach and esophagus. This could be
intermittent and still cause problems.
From your history, looks like the latest PPI that you are
on, Nexium seems to be helping you.
I am not sure why you are not taking the medicine daily.
The drug is more effective if you take it twice a day about
one and one half hour before your big meals of the day.
I know you are taking Whey protein supplements daily.
Unfortunately, being a dairy product , it can increase the
acid production in the stomach and make your symptoms worse.
I want you to stop this for a week and see if he symptoms
I know you are physically very active. If you do lot of weight
lifting , this could put pressure on the abdominal muscles and
your hernia could get aggravated. I would suggest abdominal
support when you do this. Make sure that you don't take any
snacks at least an hour before bed time.
Avoid caffeine excess, citrus drinks, tomato based products.
I know you don't drink alcohol and also you are not a smoker.
I think if you follow these suggestions, you can have a healthy
life style. I would not recommend any surgery at this point.
If you must have surgery , you need to have additional studies.
These include pH monitoring , motility stidies to see if you are
a candidate for this. Even after fundoplication surgery , more than
50 % of patients will get their symtoms back two years after surgery.
That should be the last option.
You can safely stay on the medication for 3-6 months without
worryiing about it.
I wish you well.
Above answer was peer-reviewed by
Follow-up: Burning sensation in mid back after eating spicy food. Diagnosed with hiatus herina. Second opinion? 29 minutes later
Thanks a lot for your reply Dr. Narasi.

As you suggested, I did stop taking whey protein for a month in past, but the there has not been any improvement. So I continued with whey. I take it only before and after workouts.
And also I never drink coffee, cola drinks or any citrus fruits or juices and junk food.
On a whole I would say that I am a health and fitness fanatic and always try follow a regular and strict life style.

So Sir, it has already been close to 2 years since I have been taking esomeprazole- 20 mg. Could you please clarify my below queries.

1. Is it fine to take esomeprazole- 20 mg for long term, if this is controlling my issue effectively. As of now I feel no pain/burn once I take this drug for a day or 2 and I do not see any side effects even after 2 yrs of continence.
2. If we take this daily as you suggested, will it not cause any digestive problems. Because I think PPI's will reduce the stomach acids/bile which might result in improper digestion of the food and improper absorption of nutrients.
3. If I take this medication daily, is there a possibility that my condition can be completely eradicated or is it just a temporary on daily basis treatment.
Because in past I took this continuously daily for 15 days and once I stop taking it, the problem surfaced again.

With Regards,

Answered by Dr. Charles S Narasi 20 minutes later
May be you can cut back on protein supplement somewhat.
Continued acid suppression has been reported to increase
the incidence of bacterial pneumonia in some. Mostly in
older patients and immune deficiency patients.
If just a single 20 mg. of Nexium dose is helping you, stay
with that.Taking it every other day may also work after 4-8 weeks
of continuos treatment.
I would not worry about any damage to your body.
I wish you well.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor